New York, 2013

Flash Flood and Hail in New York, September 2, 2013

September 2, 2013 · NWS ALY · 7 events in 2 counties and zones

A warm and humid air mass was in place across eastern New York on Monday, September 2nd, Labor Day. A southerly flow ahead of an approaching cold front brought plenty of moisture into the region from the Gulf of Mexico and Atlantic Ocean.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass was in place across eastern New York on Monday, September 2nd, Labor Day. A southerly flow ahead of an approaching cold front brought plenty of moisture into the region from the Gulf of Mexico and Atlantic Ocean. This persistent southerly flow caused some showers and thunderstorms to develop over the region during the afternoon hours. Some of these thunderstorms tracked over the same area, resulting in heavy rainfall in a short period of time across Dutchess County. This caused flash flooding to occur in the Hyde Park area.

As the cold front approached by the late afternoon hours, the showers and thunderstorms organized into a squall line across the western Mohawk Valley. Hail and damaging winds occurred across several locations in southern Herkimer County. At one point, up to 2,000 customers were without power in Herkimer County as a result of thunderstorms. As the line of thunderstorms tracked eastward into the evening hours, they began to weaken, and the threat for severe weather ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 2, 3:32 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 2, 3:32 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT. THIS WILL BE
PRECEDED BY SHOWERS AND THUNDERSTORMS. A COOLER AND LESS HUMID AIR
MASS WILL MOVE INTO THE REGION FOR THE MID WEEK PERIOD BEFORE
ANOTHER COLD FRONT APPROACHES WEDNESDAY NIGHT WITH JUST A CHANCE
FOR A SHOWER OR TWO. ANOTHER SURGE OF A MORE NOTICEABLE COOLER AND
DRIER AIR ARRIVES FOR THE END OF THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE TACONICS AND ADJACENT
WESTERN NEW ENGLAND COUNTIES.

SEVERE THUNDERSTORM WATCH 510 IS IN EFFECT UNTIL 10 PM EDT FOR
MOHAWK VALLEY...SCHOHARIE VALLEY AND ADIRONDACKS.

AN ACTIVE AFTERNOON AND EARLY EVENING PERIOD OF WEATHER IS
EXPECTED AS A STRONG UPPER TROUGH OVER THE GREAT LAKES REGION AND
EMBEDDED SHORT WAVES MIGRATES THROUGH THE REGION. THE MAIN
CHALLENGE REMAINS INSTABILITY AS MOST OF THE AREA HAS REMAIN CLOUD
COVERED HOLDING BACK SURFACE BASED INSTABILITY SOMEWHAT.
HOWEVER...OVER THE WESTERN AREAS AND INTO CENTRAL NY...MORE
SUNSHINE HAS ALLOWED FOR FURTHER DESTABILIZATION WITH SPC AND LAPS
PARAMETERS SUGGESTING SBCAPES AROUND 3K J/KG WITH SHEAR PROFILES
AROUND 30-35KTS. A ROBUST CONVECTIVE CLUSTER HAS EVOLVED OVER LAKE
ONTARIO WITH SOME ATTEMPTS OF DEVELOPING A SCT-BKN LINE OVER
CENTRAL NY BUT ITS CURRENTLY STRUGGLING /LIKELY DUE TO UPSTREAM
CONVECTION OVER NORTHERN PA/.

FORECAST TRENDS AND NCEP MODEL SUITE SUGGEST THIS VIGOROUS UPPER
TROUGH WILL SWEEP ACROSS THE REGION WITH THE BEST SHEAR AND
INSTABILITY ACROSS THE SEVERE THUNDERSTORM WATCH AREA. ACROSS THE
CATSKILLS AND PORTIONS OF CT...A QUASI-LINEAR BOUNDARY ALONG WITH
FAVORABLE UPSLOPE CONDITIONS DUE TO THE 5-15KT SSW LOW LEVEL FLOW
HAS RESULTED IN SLOW MOVING CONVECTION. DECIDED NOT TO EXPAND THE
FFW INTO THESE AREAS AT THIS TIME DUE TO LACK OF PREVIOUS RAINFALL
AND COLLABORATION.

MOST OF THIS CONVECTIVE ACTIVITY SHOULD DISSIPATE WITHIN A COUPLE
OF HOURS OF SUNSET BUT WILL KEEP THE THREAT OF SHOWERS OVERNIGHT
DUE TO THE CYCLONIC FLOW AND SOME MOISTURE OFF LAKE ONTARIO
OVERNIGHT. MOS NUMBERS ARE FAIRLY CLOSE AND A BLENDED APPROACH WAS
UTILIZED.

WINDS MAY DECOUPLE FOR A PERIOD OF TIME OVERNIGHT AND WITH
RAINFALL...PATCHY FOG MAY BE THE RESULT AS WE HAVE CONTINUED THIS
IDEA INTO THE FORECAST GRIDS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
AS SEEN IN THE SATELLITE IMAGERY UPSTREAM...AMPLE CU/SC UNDER THE
UPPER TROUGH IS EXPECTED ACROSS MOST OF OUR REGION ON TUESDAY TO
RESULT IN A MORE CLOUDS THAN SUN FORECAST. THE MOST PREVALENT
CLOUD COVER WILL BE ACROSS THE MOHAWK VALLEY AND ADIRONDACKS WHERE
FAVORABLE INSTABILITY OFF LAKE ONTARIO...UPSLOPE CONDITIONS TO
RESULT IN HIGHER POPS FOR SHOWERS. TEMPERATURES WILL BE A FEW
DEGREES COOLER /EXCEPTION WOULD BE ACROSS THE MID HUDSON VALLEY
AND SOUTHERN LITCHFIELD WHERE DOWNSLOPING SHOULD RESULT IN NEAR
IDENTICAL TEMPS AS TODAY WITH A LITTLE MORE SUNSHINE/ ALONG WITH A
DROP IN THE DEWPOINTS FROM THE 60S INTO THE 50S THROUGHOUT THE
DAY.

THE DIURNAL ASPECT OF THE CLOUDS WILL SUBSIDE TUESDAY EVENING
WHICH WILL ALSO COINCIDE WITH THE PASSAGE OF THE UPPER TROUGH.
THIS WILL RESULT IN SUBSIDENCE AND CLEARING SKIES. QUESTION WILL
BE FOG POTENTIAL AS THE GRADIENT IS EXPECTED TO REMAIN A BIT TIGHT
FOR WIDESPREAD FOG TO DEVELOP. BUT CLIMATOLOGY FOR FOG IS
INCREASING AND LATER SHIFTS TO ASCERTAIN THE POTENTIAL IN FUTURE
FORECAST CYCLES. OVERNIGHT LOWS MAINLY INTO THE 50S.

A FAST MOVING COLD FRONT IS FORECAST TO DIVE SOUTHWARD FROM
CENTRAL CANADA AND SWEEP ACROSS THE GREAT LAKES REGION WEDNESDAY
EVENING AND ACROSS OUR REGION DURING THE OVERNIGHT PERIOD.
MOISTURE IS RATHER LIMITED BUT SOME LAKE MOISTURE CONTRIBUTION MAY
RESULT IN A FEW SHOWERS AND HAVE CONTINUED/EXPANDED THE SLIGHT
CHANCE POPS DURING THIS TIME PERIOD. OTHERWISE...A MAINLY DRY
FORECAST WITH A MIXTURE OF CLOUDS AND SUNSHINE AND NEAR SEASONABLE
TEMPERATURES WITH COMFORTABLE HUMIDITY LEVELS. WINDS MAY BECOME A
BIT GUSTY AT TIMES LATE WEDNESDAY AND THURSDAY MORNING WITH THE
PASSAGE OF THE COLD FRONT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
CONFIDENCE IN THE EXTENDED IS QUITE HIGH AS THERE IS GOOD MODEL
AGREEMENT AMONGST THE GFS/EUROPEAN (ECMWF) AND CANADIAN GLOBAL
(CMC).

THE PERIOD STARTS OUT THURSDAY NIGHT WITH SPRAWLING CANADIAN HIGH
PRESSURE BUILDING INTO THE REGION. THIS HIGH WILL LIKELY BE IN
CONTROL OF OUR WEATHER THROUGH THE FIRST HALF OF THE WEEKEND.

INITIALLY THIS HIGH WILL PUSH THE COOLEST AIR MASS INTO OUR REGION
FROM CANADA SINCE LATE LAST MAY. H850 TEMPERATURES LOOK TO COOL
ABOUT +2C TO +5C BY FRIDAY MORNING...WARMING BACK TO AROUND +10C BY
DAY/S END...AND THEN INTO THE LOWER TEENS SATURDAY.

WITH A MAINLY CLEAR SKY THROUGH THIS PERIOD...THE RESULT WILL BE A
CHILLY NIGHT FRIDAY MORNING WITH LOWS MAINLY IN THE 40S...EXCEPT
UPPER OR POSSIBLY EVEN SOME MID 30S ACROSS OUR COLDER SPOTS TO THE
NORTH. IT IS LITTLE EARLY TO MENTION FROST YET...BUT IT IS CERTAINLY
A POSSIBILITY IN THE COLDEST SPOTS OF THE ADIRONDACKS/GREENS AND
PERHAPS EVEN UPPER HUDSON VALLEY.

SUNSHINE AND THOSE WARMING H850 TEMPERATURES WILL ALLOW SURFACE
TEMPERATURES TO BOUNCE BACK BY LATE FRIDAY TO THE MID 60S TO LOWER
70S...STILL A LITTLE SHY OF NORMAL.

FRIDAY NIGHT DOES NOT APPEAR TO BE QUITE AS CHILLY AS A
SOUTHWESTERLY FLOW COMMENCES AND PERHAPS THERE MIGHT BE SOME WARM
AIR ADVECTION CLOUDS. LOWS LOOK TO BE WITH A FEW DEGREES OF
50.

IT WILL BE WARMER STILL ON SATURDAY WITH HIGHS RANGING FROM 70
ACROSS THE ADIRONDACK TO NEAR 80 SOUTH NEAR POUGHKEEPSIE.

SATURDAY NIGHT INTO SUNDAY...ALL THE MODELS INDICATE ANOTHER COLD
FRONT SWOOPING SOUTHWARD FROM CANADA...BRINGING A CHANCE OF SHOWERS
AND POSSIBLY EVEN A THUNDERSTORM...ESPECIALLY LATE SUNDAY. HIGH
TEMPERATURES ON SUNDAY WILL BE SIMILAR TO SATURDAY...BUT WITH MORE
HUMIDITY.

THE AIR BEHIND THIS FRONT DOES NOT LOOK AS COOL AS ITS PREDECESSOR.
HIGH PRESSURE WILL ATTEMPT TO SINK SOUTH FROM CANADA...BUT THIS TIME
IT MIGHT SLIDE OFF TO THE EAST. WE COULD END UP IN AN EASTERLY FLOW
WITH CLOUDS PERSISTING INTO MONDAY...HOWEVER THERE IS NEARLY AN
EQUAL CHANCE OF ENOUGH DRY AIR MAKING IT DOWN TO BRING US PARTIAL
CLEARING. FOR NOW...WE OPTED WITH THE LATER SOLUTION BUT EITHER
WAY...MONDAY LOOKS DRY WITH SEASONABLE TEMPERATURES RANGING FROM THE
UPPER 60S TO MID 70S.

OVERALL...PRECIPITATION LOOKS TO BE BELOW NORMAL WITH TEMPERATURES A
LITTLE BELOW NORMAL.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
AS OF 430 EDT...BASED ON RADAR TRENDS...TEMPERED BACK THE TEMPO FOR
THUNDERSTORMS AT KALB AND KPSF. THIS DOES NOT MEAN THESE TAFS ARE
ALL IN THE CLEAR...BUT THE THREAT OF THUNDERSTORMS IN THE NEXT
COUPLE OF HOURS LOOKS A BIT LESS THAN 50 PERCENT. HOWEVER...PLEASE
KEEP MONITORING THE TAFS IN THE POSSIBLE EVENT WE PLACED THUNDER
BACK INTO THE TAFS IN THE NEXT FEW HOURS. WE KEPT THE TEMPO FOR
THUNDER IN AT THE KPOU UNTIL 22Z AND SINCE THERE WAS A LINE UPSTREAM
AT KGFL KEPT A TEMPO IN FOR 22Z-23Z.

A STRONG UPPER LEVEL LOW AND SURFACE COLD FRONT WILL APPROACH FROM
SOUTHEAST ONTARIO AND SOUTHWEST QUEBEC INTO THIS EVENING...BRINGING
PERIODS OF SHOWERS AND THUNDERSTORMS TO THE TERMINALS.

CONDITIONS CONTINUE TO BE MAINLY VFR EARLY THIS AFTERNOON...BUT
WITHIN ANY SHRA/TSRA OCCASIONAL MVFR AND EVEN BRIEF IFR CONDITIONS
IS STILL POSSIBLE.

CONVECTION SHOULD DECREASE THIS EVENING AND ESPECIALLY AFTER DARK
WITH LOSS OF INSTABILITY AND THE FRONTAL BOUNDARY MOVING ACROSS THE
AREA. HOWEVER...THERE WILL BE PLENTY OF RESIDUAL LOW-LEVEL
MOISTURE...SO LOW STRATUS AND/OR SOME FOG FORMATION IS LIKELY.
MVFR/IFR CONDITIONS POSSIBLE...WITH THE GREATEST LIKELIHOOD FOR IFR
AT KGFL/KPSF.

VFR CONDITIONS SHOULD RETURN BY LATE TUESDAY MORNING...AS A DRIER
NORTHWEST FLOW DEVELOPS ACROSS THE REGION. THERE IS THE RISK FOR AN
ISOLATED SHOWER AS THE UPPER LEVEL TROUGH AXIS PASSES THROUGH...BUT
COVERAGE IS TOO LOW TO MENTION IN TAFS AT THIS TIME.

SURFACE WINDS WILL BE SOUTHERLY AROUND 5 TO 7 KT INTO THE
EVENING...THEN BECOMING LIGHT AND VARIABLE. WINDS WILL SHIFT TO THE
NORTHWEST AND INCREASE TO AROUND 5 TO 10 KT TUESDAY MORNING. WINDS
WILL BE GUSTY AND ERRATIC IN AND NEAR ANY THUNDERSTORMS.

OUTLOOK...

TUESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
WEDNESDAY: LOW OPERATIONAL IMPACT.BREEZY
WEDNESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
THURSDAY THROUGH FRIDAY NIGHT : NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.

&&

.FIRE WEATHER...
WARM...HUMID AND WET WEATHER WILL CONTINUE THROUGH THIS EVENING.
A DRIER AIRMASS WILL BE USHERED IN OVERNIGHT INTO TUESDAY AS COLD
FRONT MOVES ACROSS THE REGION. FIRE WEATHER RELATED CONCERNS ARE
LOW AT THIS TIME.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES ARE CLOSE TO 2 INCHES...OVER 90 PERCENT
ABOVE CLIMATOLOGY THRESHOLDS...SO VERY HEAVY DOWNPOURS WILL OCCUR
WITH SOME OF THE STORMS THROUGH THIS EVENING. ATMOSPHERIC WINDS
WILL REMAIN LIGHT RESULTING IN SLOW MOVEMENT OF THE STORMS. WE
WILL CONTINUE WITH THE FLASH FLOOD WATCH FOR THOSE COUNTIES
PREVIOUSLY HIGHLIGHTED. HOWEVER....WE CAN NOT RULE OUT THE
POSSIBILITY FOR ISOLATED FLASH FLOODING ACROSS EAST CENTRAL NEW
YORK THROUGH THIS EVENING BUT FORECAST CONFIDENCE IS NOT HIGH
ENOUGH TO WARRANT A WATCH AT THIS TIME.

A DRIER AIRMASS WILL FINALLY BE USHERED INTO THE REGION LATE
TONIGHT AND TUESDAY AS COLD FRONT MOVES ACROSS THE REGION.

WIDESPREAD PRECIPITATION IS NOT EXPECTED THIS WEEK AS HIGH PRESSURE
WILL DOMINATE MUCH OF THE TIME. HOWEVER...THERE WILL BE A COUPLE/FEW
FRONTAL PASSAGES WHICH WILL BRING THE THREAT OF A FEW SHOWERS TO
THE AREA.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CTZ001-013.
NY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NYZ054-061-
     066.
MA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MAZ001-025.
VT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...HWJIV
AVIATION...HWJIV/JPV
FIRE WEATHER...BGM
HYDROLOGY...BGM
Hazardous weather outlook, Sep 2, 2:29 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
329 PM EDT MON SEP 2 2013

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013>015-031200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-EASTERN RENSSELAER-EASTERN COLUMBIA-
EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
329 PM EDT MON SEP 2 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...TACONICS AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EARLY EVENING. A
FEW THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE SEND ANY REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE.

NYZ041>043-048>053-058>060-063>065-083-084-031200-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
329 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HUDSON RIVER
VALLEY...IMMEDIATE CAPITAL DISTRICT...SOUTHEAST CATSKILLS AND THE
LAKE GEORGE SARATOGA REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EARLY EVENING. A
FEW THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...HEAVY RAINFALL
THAT MAY RESULT IN MINOR FLOODING OF ROADS AND IN URBAN...POOR
DRAINAGE...AND OTHER LOW LYING AREAS ACCOMPANIED BY FREQUENT
LIGHTNING. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. PLEASE SEND ANY
REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

NYZ032-033-038>040-047-082-031200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-SCHOHARIE-NORTHERN FULTON-
329 PM EDT MON SEP 2 2013

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS...MOHAWK
VALLEY AND THE SCHOHARIE VALLEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR
SCHOHARIE...MONTGOMERY...FULTON...HERKIMER...HAMILTON COUNTIES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Sep 2, 11:10 AM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1210 PM EDT MON SEP 2 2013

NYZ058-059-063-064-021715-
EASTERN GREENE NY-WESTERN GREENE NY-WESTERN ULSTER NY-
EASTERN ULSTER NY-
1210 PM EDT MON SEP 2 2013

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL IN

  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  NORTHERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...

AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 40
MPH...OCCASIONAL LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PRATTSVILLE TO 18 MILES WEST OF
PHOENICIA...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
PRATTSVILLE BY 1215 PM EDT
WINDHAM BY 1245 PM EDT
PHOENICIA BY 1255 PM EDT
MOUNT TREMPER AND HUNTER BY 100 PM EDT
LANESVILLE BY 105 PM EDT
NORTH-SOUTH LAKE CAMPGROUND...7 MILES NORTHWEST OF WOODSTOCK AND 9
MILES NORTHWEST OF HIGH FALLS BY 115 PM EDT

A QUICK ONE HALF TO ONE INCH OF RAIN COULD FALL IN A SHORT AMOUNT OF
TIME. THIS WILL LEAD TO PONDING OF WATER ON ROADS AND OTHER POOR
DRAINAGE AREAS.

LAT...LON 4212 7456 4215 7453 4215 7451 4217 7446
      4219 7453 4221 7454 4234 7444 4236 7433
      4236 7429 4237 7426 4244 7383 4203 7395
      4205 7471
TIME...MOT...LOC 1609Z 268DEG 18KT 4234 7445 4212 7463

JPV
Special weather statement, Sep 2, 1:27 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
227 PM EDT MON SEP 2 2013

NYZ063>066-021900-
WESTERN ULSTER NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-
227 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM IN

  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 40 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HURLEY AND
MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
KINGSTON BY 235 PM EDT
PORT EWEN BY 240 PM EDT
RHINEBECK AND RED HOOK BY 245 PM EDT
STAATSBURG BY 250 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4197 7367 4176 7378 4192 7418 4207 7411
TIME...MOT...LOC 1826Z 292DEG 17KT 4196 7404

LFM
Special weather statement, Sep 2, 2:02 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
302 PM EDT MON SEP 2 2013

NYZ064>066-021930-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
302 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM IN

  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 40 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR KINGSTON...
OR ABOUT OVER KINGSTON...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
RHINEBECK BY 310 PM EDT
STAATSBURG BY 320 PM EDT
7 MILES WEST OF STANFORDVILLE AND 7 MILES NORTH OF PLEASANT VALLEY BY
330 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4188 7362 4172 7378 4190 7409 4204 7399
TIME...MOT...LOC 1901Z 307DEG 13KT 4191 7396

LFM
Special weather statement, Sep 2, 3:38 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EDT MON SEP 2 2013

NYZ063>065-022100-
WESTERN ULSTER NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
438 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM IN

  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 40 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
ELLENVILLE...OR ABOUT OVER ELLENVILLE...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
KERHONKSON BY 445 PM EDT
7 MILES WEST OF NEW PALTZ AND 7 MILES NORTHWEST OF MODENA BY 500 PM
EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4163 7440 4167 7445 4181 7445 4186 7394
      4177 7395 4176 7394 4168 7394 4160 7395
TIME...MOT...LOC 2037Z 269DEG 13KT 4172 7433

LFM
Special weather statement, Sep 2, 3:47 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT MON SEP 2 2013

NYZ032-022115-
NORTHERN HERKIMER NY-
447 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM IN HERKIMER COUNTY IN EASTERN NEW YORK...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED OVER EXTREME
NORTHWESTERN HERKIMER COUNTY...OR ABOUT 24 MILES NORTHWEST OF OLD
FORGE...AND MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
RURAL NORTHWESTERN HERKIMER COUNTY AT 500 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EASTERN NEW YORK.

LAT...LON 4406 7507 4407 7486 4405 7485 4400 7484
      4393 7516 4409 7518 4410 7516
TIME...MOT...LOC 2046Z 231DEG 15KT 4404 7515

The radar

The Albany radar (KENX), 90 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Dutchess

When
September 2, 4:57 PM EST to 6:27 PM EST
Where
Dutchess County, 0.87 mi NE of East Park to 0.79 mi ENE of East Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.789, -73.908

Flash flooding from heavy rainfall occurred in several locations on Crum Elbow Road in Hyde Park.

Thunderstorm Wind, Herkimer

When
September 2, 5:10 PM EST
Where
Herkimer County, 0.35 mi WNW of Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.032, -75.076

Many limbs, one tree and power lines were reported down on Litchfield Street in Frankfort as a result of thunderstorm winds.

Thunderstorm Wind, Herkimer

When
September 2, 5:10 PM EST
Where
Herkimer County, 1.6 mi WSW of West Schuyler
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.091, -75.179

Trees and wires were reported down on Taft Ave in the town of Schuyler, near the city of Utica border.

Hail, Herkimer

When
September 2, 5:13 PM EST to 5:15 PM EST
Where
Herkimer County, 0.96 mi ENE of Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.137, -74.913

Quarter size hail was reported during a thunderstorm in Fairfield.

Thunderstorm Wind, Herkimer

When
September 2, 5:25 PM EST
Where
Herkimer County, 0.5 mi E of Little Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.050, -74.860

A silo was reported down and on a barn as a result of thunderstorm winds in Little Falls.

Thunderstorm Wind, Herkimer

When
September 2, 5:38 PM EST
Where
Herkimer County, 0.52 mi WSW of Ingham Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.047, -74.790

Trees were reported down on Dockey Road in Manheim Center due to thunderstorm winds.

Thunderstorm Wind, Herkimer

When
September 2, 5:41 PM EST
Where
Herkimer County, 0.29 mi E of Dolgeville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.100, -74.774

A tree was down and on a house on Main Street in Dolgeville as result of thunderstorm winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467054, 467056, 467058, 467055, 467065, 467064, 467060.